Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



When is a linear functional multiplicative?

Authors: M. Roitman and Y. Sternfeld
Journal: Trans. Amer. Math. Soc. 267 (1981), 111-124
MSC: Primary 46H20; Secondary 16A99
MathSciNet review: 621976
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove here by elementary arguments a generalization of a theorem by Gleason, Kahane and Żelazko: If $ \varphi $ is a linear functional on an algebra with unit $ A$ such that $ \varphi (1) = 1$ and $ \varphi (u) \ne 0$ for any invertible $ u$ in $ A$, then $ \varphi $ is multiplicative, provided the spectrum of each element in $ A$ is bounded. We present also other conditions which may replace the assumptions on $ A$ in the theorem above.

References [Enhancements On Off] (What's this?)

  • [1] Emile Borel, Sur les zéros des fonctions entières, Acta Math. 20 (1897), no. 1, 357–396 (French). MR 1554885, 10.1007/BF02418037
  • [2] N. Bourbaki, Commutative algebra, Addison-Wesley, Reading, Mass., 1972.
  • [3] Andrew M. Gleason, A characterization of maximal ideals, J. Analyse Math. 19 (1967), 171–172. MR 0213878
  • [4] J.-P. Kahane and W. Żelazko, A characterization of maximal ideals in commutative Banach algebras, Studia Math. 29 (1968), 339–343. MR 0226408
  • [5] R. Nevanlinna, Le théorème de Picard-Borel, Chelsea, New York, 1974.
  • [6] Walter Rudin, Functional analysis, McGraw-Hill Book Co., New York-Düsseldorf-Johannesburg, 1973. McGraw-Hill Series in Higher Mathematics. MR 0365062
  • [7] W. Żelazko, A characterization of multiplicative linear functionals in complex Banach algebras, Studia Math. 30 (1968), 83–85. MR 0229042

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 46H20, 16A99

Retrieve articles in all journals with MSC: 46H20, 16A99

Additional Information

Article copyright: © Copyright 1981 American Mathematical Society